Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 20, NWS Wakefield, VA

April 1, 1998Louisa County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 1, 1998, 5:14 PM EST for Louisa County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 1998, 5:14 PM EST (22:14 UTC)
Expired
Apr 1, 1998, 5:45 PM EST
In force
31 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Louisa County, VA

The radar

The Sterling radar (KLWX), 118 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1998-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1998-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 9:40 AM EST, 7 hours 34 minutes earlier.

Area forecast discussion, Apr 1, 9:40 AM EST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
940 AM EST WED APR 1 1998

WBC...THANKS FOR COORD CALL. ONLY 2 MORE DAYS

RDU...MENTION PSBL GUSTY WINDS IN TS THIS AFTN.

88D SHOWG SHWRS NOW ENTERING WRN COUNTIES. SM LTG IN SOUTHWARD EXTNSN
OF LN IN NCNTRL NC. LTST SAT LOOP SHOWS LOTS CLDS AHD OF COLD FRONT NOW
WORKING THRU FAR WESTERN VA. DEW POINTS CURRENTLY IN THE L-M60S ACRS
FA.

CURRENT FCST PRETTY MUCH ON TRACK. CAN PROB TAKE OUT MENTION OF TIMING
OF PCPN THIS AFTN. CUD PUT MENTION OF GUSTY WINDS ACCOMPANYING TS THIS
AFTN. MODIFIED AREA MORN UA HAS LI/S BTWN -4 AND -6 WITH CAPES
1000-1500. VERT WIND PROFILES SHOW LTL DIRECTIONAL SHEAR BUT SM SPEED
SHEAR. CLOUD CVR SHUD HELP STABILITY BUT SM BREAKS LIKELY ESP ERN FA
THIS AFTN. SEE GUD CHC SM STG WINDS MID-LATE AFTN AND WITH WBZ BTWN
9-10K FT GUD FOR PSBL HAIL.

CWF...SMALL CRAFT ADVISORY UP TDY.

RIC 78/52 73     SBY 73/52 73
ORF 79/57 74     ECG 80/56 64 20

CULLEN

In the hours before

Special weather statement, Apr 1, 4:10 PM EST, 1 hour 4 minutes before
NCZ014>017-030>032-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EST WED APR 1 1998

THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR NORTHEAST NORTH CAROLINA UNTIL 10 PM.

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

 CHOWAN...CURRITUCK...GATES...PASQUOTANK...BERTIE...CAMDEN...AND
 PERQUIMANS

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4
INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD
KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM
WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT
OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER. SERVICE.

FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE
LISTEN TO NOAA WEATHER RADIO AND OUR INTERNET WEB SITE AT
WWW.NWS.NOAA.GOV/ER/AKQ

KELLER
Special weather statement, Apr 1, 4:10 PM EST, 1 hour 4 minutes before
NCZ014>017-030>032-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EST WED APR 1 1998

THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR NORTHEAST NORTH CAROLINA UNTIL 10 PM.

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

 CHOWAN...CURRITUCK...GATES...PASQUOTANK...BERTIE...CAMDEN...AND
 PERQUIMANS

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4
INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD
KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM
WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT
OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER. SERVICE.

FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE
LISTEN TO NOAA WEATHER RADIO AND OUR INTERNET WEB SITE AT
WWW.NWS.NOAA.GOV/ER/AKQ

KELLER
Local storm report, Apr 1, 4:20 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VIRGINIA
420 PM EST WED APR 01 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    DRIVER                    VA   TORNADO
04/01/98   SUFFOLK                        SIGHTING OF TORNADO ON THE
                                          GROUND NEAR DRIVER AND
                                          CONSTANCE WHARF AREA BY
                                          LOCAL LAW ENFORCEMENT.
                                          POWER LINES DOWN.

0200 PM    KENBRIDGE                 VA   TORNADO
04/01/98   LUNENBURG                      FUNNEL REPORTED NEAR THE
                                          INTERSECTION OF ROUTE 655
                                          AND 646 BY LOCAL LAW
                                          ENFORCEMENT. SEVERAL TREES
                                          DOWN.

0313 PM    NORFOLK                   VA   WATERSPOUT
04/01/98   NORFOLK                       TWO WATERSPOUTS REPORTED
                                          JUST OFF THE OCEAN VIEW
                                          AREA.

KLL
Local storm report, Apr 1, 4:20 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VIRGINIA
420 PM EST WED APR 01 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    DRIVER                    VA   TORNADO
04/01/98   SUFFOLK                        SIGHTING OF TORNADO ON THE
                                          GROUND NEAR DRIVER AND
                                          CONSTANCE WHARF AREA BY
                                          LOCAL LAW ENFORCEMENT.
                                          POWER LINES DOWN.

0200 PM    KENBRIDGE                 VA   TORNADO
04/01/98   LUNENBURG                      FUNNEL REPORTED NEAR THE
                                          INTERSECTION OF ROUTE 655
                                          AND 646 BY LOCAL LAW
                                          ENFORCEMENT. SEVERAL TREES
                                          DOWN.

0313 PM    NORFOLK                   VA   WATERSPOUT
04/01/98   NORFOLK                       TWO WATERSPOUTS REPORTED
                                          JUST OFF THE OCEAN VIEW
                                          AREA.

KLL
Local storm report, Apr 1, 4:25 PM EST, 49 minutes before
STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
425 PM EST WED APR 01 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    DRIVER                    VA   TORNADO
04/01/98   SUFFOLK                        SIGHTING OF TORNADO ON THE
                                          GROUND NEAR DRIVER AND
                                          CONSTANCE WHARF AREA BY
                                          LOCAL LAW ENFORCEMENT.
                                          POWER LINES DOWN.

0200 PM    KENBRIDGE                 VA   TORNADO
04/01/98   LUNENBURG                      FUNNEL REPORTED NEAR THE
                                          INTERSECTION OF ROUTE 655
                                          AND 646 BY LOCAL LAW
                                          ENFORCEMENT. SEVERAL TREES
                                          DOWN.
0313 PM    NORFOLK                   VA   WATERSPOUT
04/01/98   NORFOLK                       TWO WATERSPOUTS REPORTED
                                          JUST OFF THE OCEAN VIEW
                                          AREA.

KLL
Local storm report, Apr 1, 4:25 PM EST, 49 minutes before
STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
425 PM EST WED APR 01 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    DRIVER                    VA   TORNADO
04/01/98   SUFFOLK                        SIGHTING OF TORNADO ON THE
                                          GROUND NEAR DRIVER AND
                                          CONSTANCE WHARF AREA BY
                                          LOCAL LAW ENFORCEMENT.
                                          POWER LINES DOWN.

0200 PM    KENBRIDGE                 VA   TORNADO
04/01/98   LUNENBURG                      FUNNEL REPORTED NEAR THE
                                          INTERSECTION OF ROUTE 655
                                          AND 646 BY LOCAL LAW
                                          ENFORCEMENT. SEVERAL TREES
                                          DOWN.
0313 PM    NORFOLK                   VA   WATERSPOUT
04/01/98   NORFOLK                       TWO WATERSPOUTS REPORTED
                                          JUST OFF THE OCEAN VIEW
                                          AREA.

KLL

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 2:09 PM ESTTornado WarningAKQLunenburg31 min
Apr 1, 2:12 PM ESTTornado WarningAKQNottoway33 min
Apr 1, 2:20 PM ESTTornado WarningAKQCity of Suffolk35 min
Apr 1, 2:45 PM ESTTornado WarningAKQCity of Norfolk, City of Portsmouth20 min
Apr 1, 6:45 PM ESTSevere Thunderstorm WarningAKQCaroline, Hanover30 min
Apr 1, 6:50 PM ESTTornado WarningAKQCaroline, Hanover25 min
Apr 1, 2:39 PM ESTTornado WarningAKQHertford36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.